Main Article Content

DR MOHAMMAD FHAISOL BIN YUSOF

Abstract

Introduction: Pituitary apoplexy is a rare endocrine emergency due to infarction and/or hemorrhage of pituitary gland, thus early recognition and intervention is importance. The ChAdOx1 nCoV-19 (AZD1222) or widely known as AstraZeneca-Oxford (AZ) Covid-19 analysis print has released a list of possible side effects. We report a case of possible pituitary apoplexy following ChAdOx1 nCoV-19 (AZD1222) vaccination.


Case: A healthy 24-year-old female presented with acute severe left sided throbbing headache, retro-orbitally, and was associated with nausea. It was akin to her migraine, but worst in intensity. There were no visual and neurological disturbances. She received her second dose of vaccine six days prior. Full blood count showed normal platelets; 331x10^9/L. In view of unresolved pain despite analgesia, plain CT brain was performed for probable central venous thrombosis. This was followed by contrasted MRI. Further history disclosed that she had mild unilateral headache since the age of 16. 


Result: CT brain demonstrated sellar region mass (1.2x1.7x1.5cm) and possible cavernous sinus thrombosis. Contrasted MRI revealed pituitary apoplexy with mass effect to optic chiasm and cavernous portion of left internal carotid artery. There was no central venous thrombosis. Her full pituitary panels showed normal free T4 19.4pmol/L, TSH 1.090mIU/L, LH 12.9IU/L, FSH 7.3IU/L, Estradiol 427.8pmol/L, prolactin 119.5Miu/l, and normal synacthen test (0hour 505, 30mins 1312, 60mins 1749nmol/L). She was referred to neurosurgical team after being reviewed by endocrinologist. 


Discussion: With a background of pituitary adenoma, apoplexy can be precipitated by hypertension, medication, major operation, infection, coagulopathy, head injury and radiation to pituitary gland. The suspected adverse drug reaction following AZ report in UK identified two cases of apoplexy following AZ. Our patient seems to fit into this category of adverse reaction following vaccination. Although the apoplexy could still be coincidental, this case illustrates a possible connection between pituitary apoplexy and AZ vaccine. 


Conclusion: 


At present there is no concrete evidence to link apoplexy with ChAdOx1 nCoV-19 vaccine. The vaccine is still being administered worldwide. The association can only be determined when more reports of side effects emerge. 

Downloads

Download data is not yet available.

Article Details

Section
EMAS Meeting 2021 Abstracts